Illinois, 2011

Hail and Damaging Winds in Illinois, April 15, 2011

April 15, 2011 · NWS PAH · 24 events in 11 counties and zones

A broken line of quasi-discrete storms intensified as it moved across the Mid Mississippi Valley into a destabilizing atmosphere. A relatively narrow plume of richer low level moisture characterized by upper 50's dew points moved north into southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broken line of quasi-discrete storms intensified as it moved across the Mid Mississippi Valley into a destabilizing atmosphere. A relatively narrow plume of richer low level moisture characterized by upper 50's dew points moved north into southern Illinois. As an upper level storm system approached the region, cold temperatures aloft fostered hail growth in the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 15, 1:45 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 15, 1:45 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT FRI APR 15 2011

.DISCUSSION...
MANY CHALLENGES WITH THIS FORECAST PACKAGE.  FIRST ARE THE NEAR TERM
PRECIP CHANCES.  ISOLATED CONVECTION HAS BEGUN IN FAR WESTERN
PORTIONS OF THE PAH FORECAST AREA...WITH ALL BUT FAR EASTERN
PORTIONS OF THE FA IN A TORNADO WATCH.  SHOWERS AND STORMS WILL
CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION THROUGH THE LATE
AFTERNOON HOURS.  BETWEEN ONGOING CONVECTION THIS EVENING...AND WRAP
AROUND MOISTURE PRODUCING SHOWERS LATE TONIGHT INTO SATURDAY...KEPT
LIKELY POPS EAST FOR THUNDERSTORMS TO CHANCE POPS WEST FOR FOR
SHOWERS THIS EVENING.  AFTER MIDNIGHT...WITH THE FRONT TO OUR EAST
ANY PRECIP SHOULD JUST BE LINGERING SHOWERS.  WENT WITH CHANCE POPS
NORTHEAST TO SLIGHT CHANCE POPS SOUTHWEST LATE TONIGHT AND SATURDAY
MORNING...WITH POPS TAPERING OFF FROM SOUTHWEST TO NORTHEAST
SATURDAY AFTERNOON.

THERE WILL BE A BREAK IN THE PRECIPITATION CHANCES SATURDAY NIGHT
INTO SUNDAY AS HIGH PRESSURE BUILDS ACROSS THE GULF COAST STATES.
CONDITIONS WILL REMAIN COOL INTO SATURDAY NIGHT...BUT AS THE HIGH
MOVES SOUTHEAST OF OUR AREA...A RETURN OF SOUTHERLY WINDS AND
SUNSHINE WILL PROVIDE A NICE WARM UP ON SUNDAY.

A WARM FRONT WILL LIFT NORTH OF OUR REGION ON SUNDAY...AND IT WILL
LINGER NORTH OF THE PAH FA FOR THE EARLY PART OF THE WORK WEEK.  THE
FRONT WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT...BUT WHERE THE SHOWERS AND STORMS WILL DEVELOP IS THE
QUESTION.  THE LAST COUPLE OF RUNS OF BOTH THE GFS AND ECMWF HAVE
BEEN ALL OVER THE PLACE...AND FOR NOW KEPT SUNDAY NIGHT AND MONDAY
DRY...WITH SLIGHT TO LOW CHANCE POPS MONDAY NIGHT INTO TUESDAY.  THE
12Z RUNS OF THE GFS AND ECMWF DO HAVE VERY GOOD AGREEMENT FOR
TUESDAY NIGHT...SHOWING LOW PRESSURE MOVING INTO THE GREAT LAKES
REGION DRAGGING A COLD FRONT THROUGH THE FA.  INCLUDED HIGH CHANCE
POPS FOR TUESDAY NIGHT ACROSS THE ENTIRE AREA.  AFTER THE FRONT
PASSES...THE MODELS AGAIN DIVERGE...SO AT THIS TIME CHOSE TO KEEP
CHANCE POPS THROUGH THE END OF THE FORECAST PERIOD UNTIL A CLEARER
PICTURE EMERGES.

IN THE NEAR TERM...LEANED MORE TOWARD THE SLIGHTLY WARMER MAV
GUIDANCE FOR TONIGHT THROUGH SUNDAY...AND TOWARD THE COOLER MAV
TEMPS FOR SUNDAY NIGHT. IN THE EXTENDED...OVERALL STAYED WITHIN A
FEW DEGREES OF THE LATEST MEX GUIDANCE.

&&

.AVIATION...
STRATO-CU AND MVFR CIGS COVERED MUCH OF SOUTHEAST MISSOURI WITH
HIGH LEVEL CLOUDS DEPARTING EAST OF THE MISSISSIPPI. KEPT CB/S FOR
CONVECTIVE MENTION GIVEN UNCERTAINTY WITH RESPECT TO COVERAGE.
WINDS WILL STAY SOUTH/SOUTHEAST THIS AFTERNOON...WITH GUSTS OVER 20
KTS CONTINUING. WINDS WILL VEER THIS EVENING WITH FRONTAL PASSAGE
TO SOUTHWEST. OVERNIGHT...PROBABILITY FOR MVFR CIGS WILL INCREASE
ESPECIALLY AFTER MIDNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 15, 2:33 AM CST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CDT FRI APR 15 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-160845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
333 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TODAY...SOME OF WHICH MAY BE SEVERE.
CONVECTION SHOULD BE ONGOING IN THE MORNING...MOVING NORTHEAST
ACROSS THE EVANSVILLE TRI STATE AND PENNYRILE REGIONS. ADDITIONAL
DEVELOPMENT IS LIKELY IN THE WAKE OF THE MORNING CONVECTION...
FROM LATE MORNING INTO THE AFTERNOON HOURS. STORMS WITH ROUND TWO
COULD TAKE ON SUPERCELL CHARACTERISTICS...ESPECIALLY OVER
SOUTHEAST MISSOURI...WESTERN KENTUCKY AND THE SOUTHERN TIP OF
ILLINOIS. HAZARDS WILL INCLUDE LARGE HAIL...DAMAGING WINDS AND
POSSIBLY TORNADOES. THE ALERT LEVEL WILL LARGELY DEPEND ON HOW
UNSTABLE THE ATMOSPHERE CAN BECOME THROUGH THE DAY...AND IF UPPER
LEVEL JET STREAM WINDS CAN LINE UP WITH THE AXIS OF
DESTABILIZATION. STORM MOTION SHOULD BE NORTHEAST FROM 40 TO 50
MPH.

LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN TODAY. RAINFALL EARLIER
THIS WEEK HAS GROUND CONDITIONS SATURATED IN SOME AREAS. THIS
SYSTEM IS FORECAST TO BRING TO THE REGION 1 TO 1 1/2 INCHES OF
RAINFALL...WHICH COULD CAUSE URBAN AND SMALL STREAM FLOOD CONCERNS
ONCE AGAIN.

FLOODING IS AGAIN OCCURRING ON MANY AREA RIVERS. PLEASE REFER TO
THE FLOOD WARNINGS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NEXT WEEK...IT APPEARS THE WEATHER PATTERN WILL SET UP IN A
MANNER FAVORABLE FOR PERIODS OF HEAVY RAIN. GIVEN THE VARIABILITY
IN THE MODEL DATA...IT IS TOO SOON TO TELL WITH MUCH CONFIDENCE
WHERE EXACTLY THE AXIS WILL SET UP. HOWEVER THE EFFECTS SHOULD
BE FELT ACROSS PORTIONS OF BOTH THE MID MISSISSIPPI AND LOWER
OHIO VALLEY REGIONS.

FLOODING IS EXPECTED TO CONTINUE ON MANY AREA RIVERS. PLEASE
REFER TO THE FLOOD WARNINGS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...ESPECIALLY THIS AFTERNOON.

JP

In the hours before

Local storm report, Apr 15, 3:51 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             SCOTT CITY              37.22N 89.53W
04/15/2011  E1.00 INCH       SCOTT              MO   TRAINED SPOTTER

&&

RST
Local storm report, Apr 15, 3:53 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             SCOTT CITY              37.22N 89.53W
04/15/2011  M1.75 INCH       SCOTT              MO   TRAINED SPOTTER

&&

JAYSONW
Local storm report, Apr 15, 3:54 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FUNNEL CLOUD     E CHAFFEE               37.18N 89.66W
04/15/2011                   SCOTT              MO   LAW ENFORCEMENT

            CHAFFEE PD REPORTS A ROTATING FUNNEL CLOUD EAST OF
            CHAFFEE MISSOURI

&&

JAYSONW
Local storm report, Apr 15, 4:04 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
504 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 E CLINTON             36.67N 88.94W
04/15/2011  E0.75 INCH       HICKMAN            KY   EMERGENCY MNGR

            PEA TO PENNY SIZE HAIL

&&

RST
Local storm report, Apr 15, 4:09 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             NE CAPE GIRARDEAU       37.31N 89.55W
04/15/2011  M1.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            SPOTTER REPORTS GOLF BALL SIZED HAIL IN CAPE GIRARDEAU

&&

JAYSONW
Local storm report, Apr 15, 4:10 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             W SCOTT CITY            37.22N 89.53W
04/15/2011  M1.00 INCH       SCOTT              MO   TRAINED SPOTTER

            SPOTTER DRIVING ALONG I-55 AT MILE MARKER 85 TOWARDS
            SCOTT CITY REPORTS 1 INCH HAIL

&&

JAYSONW

The radar

The Paducah radar (KPAH), 56 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

18 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alexander

When
April 15, 4:15 PM CST
Where
Alexander County, 2.31 mi ESE of Fayville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.160, -89.390

Hail, Union

When
April 15, 4:23 PM CST
Where
Union County, 1.65 mi W of Jonesboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.450, -89.300

Hail, Massac

When
April 15, 4:24 PM CST
Where
Massac County, Mermet
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.270, -88.850

Thunderstorm Wind, Perry

When
April 15, 4:24 PM CST
Where
Perry County, 0.31 mi SSE of Pinckneyville to 2.18 mi E of Pyatts
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.076, -89.377

A wind gust to 64 mph was measured on Highway 152. A large tree fell on a house in Pinckneyville. The uprooted tree fell onto the back room of the house. A hole was punctured in the roof, and a shed was damaged.

Thunderstorm Wind, Union

When
April 15, 4:25 PM CST
Where
Union County, Anna
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
37.470, -89.250

Trees were knocked down on a couple houses and vehicles.

Hail, Pulaski

When
April 15, 4:28 PM CST to 4:36 PM CST
Where
Pulaski County, 0.88 mi NE of Mound City to Ullin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.090, -89.160

Thunderstorm Wind, Alexander

When
April 15, 4:30 PM CST
Where
Alexander County, 2.31 mi ESE of Fayville
Measured
52 kt (60 mph) measured gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.160, -89.390

Tree limbs were blown down.

Hail, Perry

When
April 15, 4:34 PM CST
Where
Perry County, 1.77 mi WNW of Sunfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.080, -89.260

Hail, Jackson

When
April 15, 4:36 PM CST
Where
Jackson County, 0.69 mi N of Boskydell
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.680, -89.220

Hail, Johnson

When
April 15, 4:36 PM CST to 4:40 PM CST
Where
Johnson County, 2.3 mi WSW of Sandburn to Vienna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.490, -88.890

Hail, Jackson

When
April 15, 4:40 PM CST
Where
Jackson County, 0.69 mi S of Carbondale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.710, -89.220

Hail, Williamson

When
April 15, 4:42 PM CST
Where
Williamson County, 1.29 mi WNW of Wolf Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.630, -89.070

Thunderstorm Wind, Williamson

When
April 15, 4:47 PM CST to 4:53 PM CST
Where
Williamson County, Carterville to Marion
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.750, -89.080

A wind gust to 60 mph was measured at Marion. A trained spotter estimated a wind gust to 70 mph at Carterville.

Hail, Williamson

When
April 15, 4:49 PM CST to 4:53 PM CST
Where
Williamson County, 0.69 mi N of Carterville to Marion
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.760, -89.080

Thunderstorm Wind, Franklin

When
April 15, 4:50 PM CST to 5:05 PM CST
Where
Franklin County, 0.55 mi W of West Frankfort to 1 mi N of Benton
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
37.900, -88.930

Wind gusts were estimated up to 60 mph by a trained spotter near West Frankfort. A couple of trees and power lines were down just north of Benton.

Hail, Franklin

When
April 15, 4:59 PM CST
Where
Franklin County, Zeigler
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
37.900, -89.050

Golf ball to hen egg size hail was reported.

Hail, Williamson

When
April 15, 4:59 PM CST to 5:05 PM CST
Where
Williamson County, Herrin to Hafer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.800, -89.030

Hail, Franklin

When
April 15, 5:02 PM CST to 5:10 PM CST
Where
Franklin County, West Frankfort to 0.88 mi SE of Thompsonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.900, -88.920

Hail, Williamson

When
April 15, 5:03 PM CST
Where
Williamson County, 0.55 mi W of Marion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.730, -88.940

Quarter size hail fell near Johnson City.

Hail, Massac

When
April 15, 5:13 PM CST to 5:23 PM CST
Where
Massac County, 2.35 mi SSE of Round Knob to Mermet
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.220, -88.730

Hail, Saline

When
April 15, 5:14 PM CST to 5:25 PM CST
Where
Saline County, 6 mi W of Harrisburg to Galatia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.730, -88.660

Hail, Saline

When
April 15, 5:39 PM CST to 5:44 PM CST
Where
Saline County, Stonefort to 0.69 mi N of Harrisburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.620, -88.720

Quarter-size hail fell in Stonefort and Carrier Mills. Nickel-size hail occurred in Harrisburg.

Hail, Massac

When
April 15, 5:40 PM CST to 5:49 PM CST
Where
Massac County, 1.1 mi E of Metropolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.150, -88.710

Hail, Hamilton

When
April 15, 5:42 PM CST
Where
Hamilton County, 0.69 mi S of Mc Leansboro
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.090, -88.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288607, 288571, 288573, 288609, 295966, 288572, 288612, 288574, 288575, 288579, 288578, 288580, 288610, 288584, 288613, 288590, 288591, 288596, 288592, 288597, 288598, 288605, 288603, 288604.